New Mexico, 2011

Wildfire and High Wind in New Mexico, May 8, 2011

May 8, 2011 · NWS ABQ · 2 events in 2 counties and zones

Very strong mixing allowed for an isolated high wind gust of 58 mph at the Grants ASOS. Meanwhile, a wildfire broke out near Santa Fe, which spread along Old Las Vegas Highway and destroyed one home before it was contained.

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Very strong mixing allowed for an isolated high wind gust of 58 mph at the Grants ASOS. Meanwhile, a wildfire broke out near Santa Fe, which spread along Old Las Vegas Highway and destroyed one home before it was contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 8, 2:01 AM MST, 12 hours 38 minutes earlier.

Area forecast discussion, May 8, 2:01 AM MST, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 AM MDT SUN MAY 8 2011

.DISCUSSION...
CONTINUED RELATIVELY WEAK SOUTHWESTERLY FLOW ALOFT COUPLED WITH AN
EXTREMELY DRY AIR SURFACE AIR MASS IN PLACE OVER THE FORECAST AREA.
DEWPOINTS HOVERED AROUND ZERO IN MOST LOCALES.  TODAY WAS DRIER
THAN YESTERDAY. AFTERNOON RELATIVE HUMIDITIES WERE AROUND FIVE
PERCENT. A SURFACE AIRMASS CANNOT GET MUCH DRIER. ONCE AGAIN LIGHT
TO BREEZY GENERALLY SOUTHWESTERLY SURFACE WINDS TODAY WITH THE
STRONGEST GUSTS TO AROUND 20 TO 25 MPH THIS AFTERNOON ACROSS THE
EASTERN SLOPES AND NEARBY PLAINS OF THE CENTRAL MOUNTAINS.
AFTERNOON MAXIMUM TEMPERATURES WERE 10 TO 15 DEGREES ABOVE CLIMATE
NORMALS.

WINDS WILL INCREASE OVER THE ENTIRE AREA TOMORROW WITH FIRE WEATHER
CONCERNS FOR MANY LOCATIONS. CONDITIONS WILL CONTINUE WARM AND DRY.
SURFACE WINDS WILL INCREASE SIGNIFICANTLY ON MONDAY GENERATING
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS AND THE LIKELIHOOD OF
WIND ADVISORIES AND THE POTENTIAL FOR HIGH WIND WARNINGS. ACCORDINGLY
A HIGH WIND WATCH HAS BEEN ISSUED FOR MONDAY AFTERNOON OVER THE
WESTERN AND CENTRAL HIGH TERRAIN AS WELL AS THE EASTERN PLAINS.

A POTENT 500 MB UPPER LEVEL LOW HAS MOVED ASHORE OVER THE PACIFIC
NORTHWEST AND IS DIGGING SOUTHEAST INTO THE GREAT BASIN TODAY AND
INTO NORTHERN ARIZONA ON MONDAY. THIS UPPER LOW WILL USHER IN A
MUCH COOLER AIRMASS AND STRONG SOUTHWESTERLY SURFACE WINDS INTO
THE REGION. AS THE UPPER LOW AND ATTENDANT TROUGH PASSES THROUGH
NEW MEXICO MOST AREAS WILL REMAIN DRY EXCEPT FOR AN ISOLATED SHOWER
OVER THE CHUSKAS OR SAN JUANS. TEMPERATURES WILL COOL SOME TEN DEGREES
ACROSS WESTERN PORTIONS OF THE FORECAST AREA ON MONDAY.

THE UPPER LOW WILL STRETCH...ELONGATE AND BEGIN TO FILL AS THE MAIN
ENERGY SEPARATES AND MOVES INTO THE NORTHERN PLAINS...MEANWHILE THE
TROUGH AXIS MOVES TOWARD NEW MEXICO ON TUESDAY AND A NEW CLOSED 500
MB LOW FORMS OVER THE FOUR CORNERS REGION...WHILE THE ASSOCIATED
SURFACE LOW STRENGTHENS OVER THE OK-TX PANHANDLES REINFORCING AND
TIGHTENING THE SURFACE PRESSURE GRADIENT...THEREBY MAINTAINING
MODERATE TO STRONG SURFACE WINDS FOR ALL BUT THE NORTHWESTERN
PORTION OF THE FORECAST AREA.

THE 500 MB LOW AND ASSOCIATED DEEPENING SURFACE LOW EXITS THE
STATE INTO THE NORTH CENTRAL GREAT PLAINS ON WEDNESDAY. COOLER
TEMPERATURES ADVECT FROM WESTERN NEW MEXICO ON MONDAY AFTERNOON
AND SPREAD EAST THROUGH WEDNESDAY AFTERNOON. AN INCREASE IN
PRECIPITATION CHANCES IS EXPECTED TUESDAY THROUGH WEDNESDAY OVER
THE NORTHERN TIER COUNTIES NEAR COLORADO. IT WILL REMAIN WINDY
ACROSS THE EAST AND SOUTH TUESDAY AND WEDNESDAY WITH MORE CRITICAL
FIRE WEATHER CONCERNS.

AN UPPER RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION BEGINNING ON
THURSDAY AND PERSIST INTO THE WEEKEND BRINGING CONTINUED DRY AND
WARMER TEMPERATURES. GFS MODEL CONTINUES TO INDICATE AN INFLUX OF
MOISTURE FROM THE EAST TO AFFECT EASTERN PORTIONS OF THE STATE ON
SUNDAY GENERATING A SLIGHT CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS. THE ECMWF MODEL BRINGS A MOISTURE INFLUX INTO WEST
TEXAS AND THE TEXAS PANHANDLE...BUT NOT AS FAR WEST AS THE EASTERN
PLAINS OF NEW MEXICO.

BENNETT

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. HOWEVER...SW
WINDS WILL STRENGTHEN THIS AFTERNOON...ESPECIALLY IN THE WESTERN
HIGHLANDS WHERE SOME OCCASIONAL GUSTS MAY APPROACH 40 KT FROM GALLUP
TO QUEMADO. STRONG WINDS WILL ALSO BE FOUND ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN FROM NEAR LAS VEGAS SOUTHWARD TO RUIDOSO TO
DUNKEN WHERE OCCASIONAL GUSTS TO 35 KT WILL BE POSSIBLE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS PARTS OF THE
FORECAST AREA TODAY THROUGH WEDNESDAY WITH THE STRONGEST WINDS AND
MOST WIDESPREAD CRITICAL CONDITIONS ARE EXPECTED MONDAY.

THE UPPER LOW IS CURRENTLY OVER NORTHWESTERN WASHINGTON STATE...AND
WILL BE MOVING INLAND TO THE WASHINGTON/OREGON BORDER BY LATE THIS
AFTERNOON. THIS WILL ALLOW SOUTHWESTERLIES ALOFT TO INCREASE OVER
NEW MEXICO BY LATE IN THE DAY WHILE THE SURFACE LOW DEEPENS TO THE
LEE OF THE MOUNTAINS. THIS WILL SPELL WINDIER CONDITIONS ACROSS MUCH
OF THE STATE...ESPECIALLY SINCE ABOVE NORMAL TEMPERATURES AND
EFFICIENT MIXING WILL CONTINUE TODAY. STRONGEST WINDS ARE EXPECTED
IN THE WESTERN HIGHLANDS BY LATE AFTERNOON WHERE STRONGEST WINDS
ALOFT WILL BE ARRIVING. RED FLAG WARNING WILL CONTINUE FOR THESE
AREAS EXTENDING TO THE GILA. ALONG AND EAST OF THE CENTRAL MOUNTAINS
WINDS WILL NOT BE QUITE AS STRONG...BUT STILL SOME POTENTIAL FOR
OCCASIONAL GUSTS TO 40 AND 45 MPH. RED FLAG WARNING WILL STAND FOR
THESE EASTERN ZONES AS WELL. RH VALUES HAVE NOT RECOVERED MUCH THIS
MORNING...AND MINIMUM RH WILL PLUMMET TO SINGLE DIGITS WITH EASE BY
LATE AFTERNOON.

STRONGER WINDS WILL CONTINUE TO ENTER THE WESTERN PARTS OF NEW
MEXICO INTO THE EVENING AND OVERNIGHT HOURS. OCCASIONAL BREEZINESS
WILL BE COMMON IN UNSHELTERED AREAS WITH WINDIER CONDITIONS EXPECTED
ALL NIGHT AT RIDGE TOPS. ALSO...HUMIDITY RECOVERY WILL BE FAIR IN
THE WESTERN AND NORTH CENTRAL AREAS OF THE STATE TONIGHT...BUT THE
SETUP STILL REMAINS FAVORABLE FOR WIDESPREAD CRITICAL TO EXTREME
CONDITIONS ON MONDAY AS THE UPPER LOW TRACKS DEEPER INTO THE
WESTERN STATES...FURTHER INTENSIFYING THE SOUTHWESTERLIES ALOFT AND
DEEPENING THE LEE-SIDE SURFACE LOW. SUSTAINED 20FT WINDS OF 20 TO 30
MPH LOOK TO SPREAD OVER A LARGE FOOTPRINT OF THE STATE WITH SEVERAL
SITES LIKELY SEEING GUSTS APPROACHING 55 MPH. CONTINUED HIGH HAINES
INDICES WILL BE JUXTAPOSED OVER WIDESPREAD SINGLE DIGIT RH VALUES
AND ANTECEDENT DRY CONDITIONS...ESPECIALLY IN THE EASTERN PLAINS
WHERE CONDITIONS WILL BE CRITICAL TO EXTREME. WATCH WAS UPDATED TO
RED FLAG WARNING FOR ALL AREAS FOR MONDAY.

UPPER LOW IS THEN FORECASTED TO SHED A PIECE OF ENERGY OFF INTO THE
NORTHERN PLAINS WHILE A MORE VIGOROUS CLOSED LOW STAYS IN TACT AND
DIVES FARTHER SOUTH TOWARD THE ARIZONA/NEW MEXICO BORDER BY TUESDAY
AFTERNOON. THIS FARTHER SOUTH TRAJECTORY OF BETTER DYNAMICS MAY
ALLOW FOR SOME INCREASED CHANCES FOR MOISTURE AND PRECIPITATION IN
NORTHERN ZONES BY WEDNESDAY...BUT CHANCES STILL LOOK FAIRLY MEAGER
TUESDAY. STRONGEST WINDS WILL BE FORCED FARTHER SOUTH AND EAST ON
TUESDAY WHERE DRIEST CONDITIONS AND WARMER TEMPERATURES WILL BE
FOUND AS WILL THE BEST THREAT FOR CRITICAL CONDITIONS. PREVIOUS
SHIFT HOISTED A WATCH TO ACCOUNT FOR THIS...AND THIS STILL LOOKS
LIKE A GOOD CALL.

PRECIPITATION WILL STAY CONFINED TO NORTHERN TIER OF ZONES WITH BEST
WINDOW OF OPPORTUNITY TUESDAY NIGHT AND WEDNESDAY. WILL BE WATCHING
CLOSELY TO SEE IF THE FARTHER SOUTH TRAJECTORY OF THE LOW WILL ALLOW
AN INGEST OF SUBTROPICAL MOISTURE...BUT THIS IS UNLIKELY.
TEMPERATURES WOULD WOULD CONTINUE TO COOL INTO WEDNESDAY AS
ASSOCIATED FRONT PASSES THROUGH WITH BREEZY CONDITIONS LINGERING IN
THE POST FRONTAL ENVIRONMENT WEDNESDAY. THESE MAY EVEN BE STRONG
ENOUGH TO KEEP A COUPLE HOURS OF LOCALIZED CRITICAL CONDITIONS GOING
WEDNESDAY AFTERNOON IN THE CENTRAL HIGHLANDS.

THE UPPER LEVEL RIDGE IS STILL PROGGED TO TAKE SHAPE OVER NEW MEXICO
ON THURSDAY WITH AN UPPER LEVEL BLOCKING PATTERN EXPECTED TO SLOW
DOWN THE PROGRESSION OF STORMS THROUGH THE REMAINDER OF THE WORK
WEEK. THERE IS STILL POTENTIAL FOR SOME MOISTURE INTRUSIONS IN THE
EAST FROM BACK DOOR FRONTS AND A RETREAT OF THE DRYLINE UNDER THIS
REGIME.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  80  46  69  35 /   0   0  10   5
DULCE...........................  74  33  67  28 /   0   0  20  10
CUBA............................  77  35  71  29 /   0   0   0   0
GALLUP..........................  76  41  66  28 /   0   0   5   5
EL MORRO........................  73  36  65  26 /   0   0   0   0
GRANTS..........................  78  41  72  30 /   0   0   0   0
QUEMADO.........................  78  36  71  30 /   0   0   0   0
GLENWOOD........................  83  43  77  38 /   0   0   0   0
CHAMA...........................  69  34  64  27 /   0   0  20  20
LOS ALAMOS......................  76  43  71  40 /   0   0   0   0
PECOS...........................  73  40  70  38 /   0   0   0   0
CERRO/QUESTA....................  71  37  66  31 /   0   0   0   0
RED RIVER.......................  64  37  60  30 /   0   0   5   0
ANGEL FIRE......................  67  35  63  30 /   0   0   0   0
TAOS............................  76  36  71  32 /   0   0   0   0
MORA............................  71  39  67  36 /   0   0   0   0
ESPANOLA........................  82  39  78  36 /   0   0   0   0
SANTA FE........................  78  41  73  37 /   0   0   0   0
SANTA FE AIRPORT................  80  41  76  38 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  83  47  79  44 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  85  51  81  47 /   0   0   0   0
ALBUQUERQUE VALLEY..............  87  46  82  45 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  87  47  82  44 /   0   0   0   0
LOS LUNAS.......................  87  46  82  42 /   0   0   0   0
RIO RANCHO......................  86  45  82  42 /   0   0   0   0
SOCORRO.........................  91  53  85  50 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  80  46  75  40 /   0   0   0   0
TIJERAS.........................  82  48  77  42 /   0   0   0   0
MORIARTY/ESTANCIA...............  80  39  76  36 /   0   0   0   0
CLINES CORNERS..................  76  45  72  39 /   0   0   0   0
GRAN QUIVIRA....................  82  48  77  45 /   0   0   0   0
CARRIZOZO.......................  84  52  80  51 /   0   0   0   0
RUIDOSO.........................  79  49  73  45 /   0   0   0   0
CAPULIN.........................  80  45  78  41 /   0   0   0   0
RATON...........................  84  41  80  37 /   0   0   0   0
SPRINGER........................  84  44  81  40 /   0   0   0   0
LAS VEGAS.......................  78  43  74  40 /   0   0   0   0
CLAYTON.........................  90  49  87  47 /   0   0   0   0
ROY.............................  83  50  80  46 /   0   0   0   0
CONCHAS.........................  91  53  89  51 /   0   0   0   0
SANTA ROSA......................  92  53  86  50 /   0   0   0   0
TUCUMCARI.......................  95  51  93  50 /   0   0   0   0
CLOVIS..........................  93  53  91  52 /   0   0   0   0
PORTALES........................  94  52  92  51 /   0   0   0   0
FORT SUMNER.....................  94  55  92  53 /   0   0   0   0
ROSWELL.........................  97  57  94  53 /   0   0   0   0
PICACHO.........................  88  56  84  51 /   0   0   0   0
ELK.............................  82  53  78  49 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103>105-107>109.

RED FLAG WARNING FROM 9 AM TO 9 PM MDT MONDAY FOR THE FOLLOWING
ZONES...NMZ101>109.

FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-106>109.

HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...
NMZ505-506-508-515-521>524-526-528-529-531>533-539-540.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ505-506-508.

&&

01/52
Hazardous weather outlook, May 8, 3:15 AM MST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
415 AM MDT SUN MAY 8 2011

NMZ501>540-091015-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
415 AM MDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
THIS EVENING FOR WESTERN AND CENTRAL HIGH TERRAIN AS WELL AS THE
NORTHEAST HIGHLAND AND EAST CENTRAL PLAINS WHERE LOW HUMIDITIES
COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS.

IN ADDITION...A WIND ADVISORY IS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 8 PM THIS EVENING FOR THE MOUNTAINS OF WESTERN AND SOUTHWESTERN
NEW MWXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT WINDS ON MONDAY TO GUSTS AS HIGH AS 50 MPH...GENERATING
CRITICAL FIRE WEATHER CONDITIONS. ACCORDINGLY...A RED FLAG WARNING
IS IN EFFECT FROM 9 AM TO 9 PM MONDAY FOR ALL OF NORTHERN AND
CENTRAL NEW MEXICO AS WELL AS THE NORTHEAST HIGHLAND AND EAST
CENTRAL PLAINS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

STRONG WINDS ARE EXPECTED TO SHIFT INTO THE SOUTHEASTERN HALF OF
NEW MEXICO ON TUESDAY WHERE ONCE AGAIN CRITICAL FIRE WEATHER
CONDITIONS WILL REDEVELOP.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

01

Event by event

1 high wind, 1 wildfire. Local standard time, as filed.

High Wind, West Central Highlands

When
May 8, 2:39 PM MST
Where
West Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Wildfire, Santa Fe Metro Area

When
May 8, 5:00 PM MST to 7:00 PM MST
Where
Santa Fe Metro Area forecast zone
Property damage
$200,000
Reported by
Broadcast Media

A wildfire, caused by overheated vehicle brakes, forced temporary evacuations and burned one home before fire crews contained the blaze. In all, 14.2 acres were burned along Old Las Vegas Highway.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290013, 328760.